A campaign is being launched to get community pharmacists to mention the 'Yellow Card' scheme for reporting adverse drug reactions to their customers.

The Medicines and Healthcare Products Regulatory Agency, which runs the scheme, is acting because reporting of adverse drug reactions by community pharmacists has remained constant since they were first allowed to report in 2000. And reports by patients remain low – consisting of about 10% of all reports.

The scheme is important because once the Yellow Card reports are returned, the MHRA puts the information into a database for analysis. It then considers the severity of the risk and what, if any, action it should take. In some cases this leads to the drug being taken off the market.

This week, the MHRA is sending pharmacists an information pack containing updated Yellow Card reporting forms, information leaflets, and a new poster for display.The forms have been simplified and an updated online system will make it quicker and easier to report suspected side effects of medicines.

Dr June Raine, director of vigilance and risk management of medicines at the MHRA, said: “We are keen to let people know that whilst their medicines have important benefits, they may also have unwanted side effects. By providing this information, not only are we able to gain better insights into the safety of medicines, but you can directly become involved in medicines regulation.”

Shelley Flanagan, a member of the public who suffered side effects from antibiotics after being treated for pneumonia said: “I think it’s important to discuss the medicines you are taking with your pharmacist or doctor so that you understand what you are taking and why.” The six-week campaign being backed by the Royal Pharmaceutical Society of Great Britain, which has issued a letter to community pharmacists to accompany the campaign materials. It said that raising awareness of patient reporting of adverse reactions was now part of pharmacists' expanding role.

Since the Yellow Card scheme was set up in 1964 after the thalidomide scandal, over 500,000 reports of suspected side effects have been completed. The scheme flagged up important interactions such as the reduced efficacy of warfarin when it interacts with cranberry juice. In 2001, Yellow Card reports identified that GlaxoSmithKline's smoking cessation medicine Zyban (bupropion) can cause seizures. By Rob Finch